Skip to main content
    • Aa
    • Aa

Transfinite induction and bar induction of types zero and one, and the role of continuity in intuitionistic analysis


The following is a self-contained proof theoretic treatment of two of the principal axiom schemata of current intuitionistic analysis: the axiom of bar induction (Brouwer's bar theorem) and the axiom of continuity. The results are formulated in terms of formal derivability in elementary intuitionistic analysis H(§ 1), so the positive (i.e., derivability) results also apply to elementary classical analysis Z1 (Appendix 1). Both schemata contain the combination of quantifiers νfΛn, where f, g, … are intended to range over free choice sequences of suitable kinds of objects x, y, …; for example, natural numbers or sequences of natural numbers, and n, m, p, r, … over natural numbers (non-negative integers).

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1] L. E.J. Brouwer , Über Definitionsbereiche von Funktionen, Mathematische Annalen, vol. 97 (1927), pp. 6075.

[2] L. E. J. Brouwer , Points and spaces, Canadian Journal of Mathematics, vol. 6 (1954), pp. 117.

[5] K. Gödel , Über eine bisher noch nicht benützte Erweiterung des finiten Standpunktes, Dialectica, vol. 12 (1958), pp. 280287.

[8] S. C. Kleene , Arithmetical predicates and function quantifiers, Transactions of the American Mathematical Society, vol. 79 (1955), pp. 312340.

[10] S. C. Kleene and R. E. Vesley , Foundations of Intuitionistic Mathematics, North-Holland Publishing Co., Amsterdam, 1965.

[16] C. Spector , Provably recursive functionals of analysis: a consistency proof of analysis by an extension of principles formulated in current intuitionistic mathematics, Proceedings of the Symposia in Pure Mathematics, vol. 5, American Mathematical Society, Provindence, 1962, pp. 127.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 37 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 26th May 2017. This data will be updated every 24 hours.